Alert archive / Virginia / High Wind Warnings in 2024
High Wind Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Mar 10, 2024, 1:46 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 7 counties in Virginia. It took effect at Mar 10, 2024, 6:00 AM EDT. It was in force for 30 hr. 27 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 10, 2024, 1:46 AM EST (06:46 UTC)
- In effect from
- Mar 10, 2024, 6:00 AM EDT
- Expired
- Mar 11, 2024, 12:00 PM EDT
- In force
- 30 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 6:15 AM EDT | NON-TSTM WND GST 70 | 1 W Aho, NC | |
| Mar 10, 7:00 AM EDT | SNOW 0 | 1 Ene Boone, NC | Corrects previous snow report from 1 ENE Boone. |
| Mar 10, 7:00 AM EDT | SNOW 0 | 1 Ene Boone, NC | Trace of snow. |
| Mar 10, 7:00 AM EDT | SNOW 0 | 1 Ene Boone, NC | |
| Mar 10, 7:50 AM EDT | NON-TSTM WND GST 58 | 3 Nnw Wagoner, NC | Ashe County Airport (KGEV). |
| Mar 10, 10:00 AM EDT | NON-TSTM WND GST 69 | 1 Nne West Jefferson, NC | |
| Mar 10, 10:29 AM EDT | NON-TSTM WND GST 65 | 1 E Piney Creek, NC | |
| Mar 10, 12:15 PM EDT | NON-TSTM WND DMG | 3 Wnw Roanoke, VA | The City of Roanoke 911 Center reported that power lines were down in the 3800 block of Old Stevens Road Northwest. |
| Mar 10, 12:21 PM EDT | NON-TSTM WND DMG | 2 E Salem City, VA | The Roanoke City 911 Center reported that power lines were down in the 4300 block of Salem Turnpike Northwest. |
| Mar 10, 3:05 PM EDT | NON-TSTM WND DMG | Roanoke, VA | Several reports of power lines downed by non-thunderstorm wind gusts around the City of Roanoke. |
| Mar 10, 4:24 PM EDT | NON-TSTM WND GST 62 | 2 E Woodlawn, VA | |
| Mar 10, 4:42 PM EDT | NON-TSTM WND GST 59 | 1 Sse Roanoke Airport, VA | Roanoke Airport ASOS. |
| Mar 10, 9:31 PM EDT | NON-TSTM WND DMG | 2 N Bent Mountain, VA | Tree and powerlines down on 221. |
| Mar 10, 10:00 PM EDT | NON-TSTM WND DMG | 4 W Dugspur, VA | American Electric Power reports that a tree was down on a power line along Brick House Lane northeast of Hillsville. |
| Mar 11, 12:20 AM EDT | NON-TSTM WND DMG | 1 E Poages Mill, VA | Multiple trees downed by wind gusts in Back Creek area of Roanoke County. |
| Mar 11, 1:03 AM EDT | NON-TSTM WND DMG | 3 W Lambsburg, VA | Tree down on power line. |
| Mar 11, 1:03 AM EDT | NON-TSTM WND DMG | 3 Wnw Lambsburg, VA | Tree on power line near End of the Lane. |
| Mar 11, 7:00 AM EDT | NON-TSTM WND DMG | Jefferson, NC | The Jefferson NC COOP reported that numerous trees and power lines were down throughout Ashe county. This was a result of strong and gusty winds, at times exceeding 60 mph, from late Sunday afternoon (3/10/24) through the early morning hours of today (3/11/24) |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | 1 Ene Lambsburg, VA | The Carroll County Sherrifs office reported that a tree was down near mile-marker 2 on Interstate 77 in the Lambsburg area. |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | 1 Ene Sparta, NC | Blue Ridge Energy Company, the electric company for much of Alleghany County NC, reported that strong and gusty winds caused damage to several locations across their electric grid. At least four locations within their electric grid were damaged from downed tre |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | 1 Nw Boone, NC | Blue Ridge Energy, the electric company for much of Watauga County NC reported widespread damage from strong and gusty winds to trees and power lines across Watauga County. At least six different locations within their infrastructure were damaged from down tre |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | Hillsville, VA | American Electric Power indicated via their web site that there were several areas within the county that had extended power outages as a result of trees down on power lines from strong gusty winds during the past 24 hours. Locations include Woodlawn, northeas |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | Independence, VA | American Electric Power indicated via their online outage map that different parts of Grayson county were impacted by power outages caused by downed trees on power lines. This was the result of strong and gusty winds that occurred during the past 24 hours. Mos |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | Jefferson, NC | The Jefferson, NC COOP reported that numerous trees and power lines were down throughout the county from strong wind gusts late Sunday through the overnight and early morning hours. Winds gusted in excess of 60 mph at times. Several power outages were noted th |
| Mar 11, 8:00 AM EDT | NON-TSTM WND DMG | Jefferson, NC | Blue Ridge Energy, the electric company for much of Ashe County, reported that tree and power lines damage was widespread throughout Ashe county. At least 11 different locations throughout their power system suffered damage from downed trees on power lines Out |
| Mar 11, 10:30 AM EDT | NON-TSTM WND DMG | Floyd, VA | The Floyd County 911 Center reports that up to 12 trees were reported down across the county, one of which had also brought down a power lines. The first downed tree was reported at 4:10 pm EDT Sunday afternoon (3/10/24) and the last report came in around 10:3 |
| Mar 11, 10:30 AM EDT | NON-TSTM WND DMG | Floyd, VA | The Floyd County 911 Center reports that up to 12 trees were reported down across the county, one of which had also brought down a power lines. The first downed tree was reported at 4:10 pm EDT Sunday afternoon (3/10/24) and the last report came in around 10:3 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
549 WWUS71 KRNK 100646 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 146 AM EST Sun Mar 10 2024 NCZ001-002-018-VAZ015-101815- /O.UPG.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ /O.NEW.KRNK.HW.W.0003.240310T1000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Sparta, Independence, Boone, West Jefferson, Volney, Whitetop, and Troutdale 146 AM EST Sun Mar 10 2024 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...From 6 AM this morning to noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling trees and limbs. Use caution if you must drive. && $$ VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-101815- /O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Lewisburg, Bluefield, Buena Vista, Marion, Wytheville, Clifton Forge, Radford, Quinwood, Bland, Flat Top, Salem, Pearisburg, White Sulphur Springs, Tazewell, Duo, Alderson, Pulaski, Rainelle, Fincastle, Galax, Union, Blacksburg, Hix, Floyd, Hot Springs, Roanoke, Lexington, Hinton, New Castle, and Covington 146 AM EST Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From 6 AM this morning to noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
4 follow-up statements
240 WWUS71 KRNK 101753 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 153 PM EDT Sun Mar 10 2024 VAZ016-017-022-110200- /O.UPG.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ /O.EXA.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Carroll-Floyd-Roanoke- Including the cities of Salem, Floyd, Roanoke, and Galax 153 PM EDT Sun Mar 10 2024 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Carroll, Floyd, and Roanoke Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling trees and limbs. Use caution if you must drive. && $$ NCZ001-002-018-VAZ015-110200- /O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Volney, Boone, Whitetop, West Jefferson, Troutdale, Sparta, and Independence 153 PM EDT Sun Mar 10 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...Until noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling trees and limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ032>035-110200- /O.EXA.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Dobson, Rocky Mount, Wilkesboro, Amherst, Bedford, and Stuart 153 PM EDT Sun Mar 10 2024 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In North Carolina, Surry and Wilkes Counties. In Virginia, Amherst, Bedford, Patrick, and Franklin Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ VAZ007-009>014-018>020-023-024-WVZ042>044-507-508-110200- /O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- Including the cities of Pearisburg, Wytheville, Bluefield, Hix, Fincastle, New Castle, Hot Springs, Buena Vista, Tazewell, Alderson, Rainelle, Hinton, Lexington, Quinwood, Bland, Covington, Duo, Lewisburg, Pulaski, Radford, Clifton Forge, Blacksburg, Flat Top, White Sulphur Springs, Union, and Marion 153 PM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
300 WWUS71 KRNK 110028 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 828 PM EDT Sun Mar 10 2024 NCZ001-002-018-VAZ015>017-022-110830- /O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Boone, Galax, Sparta, Troutdale, Independence, Roanoke, Salem, Volney, Whitetop, West Jefferson, and Floyd 828 PM EDT Sun Mar 10 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 110830- /O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Dobson, Radford, Wytheville, Hot Springs, Flat Top, Alderson, Rainelle, Clifton Forge, Amherst, Bluefield, Lexington, Hinton, Rocky Mount, Quinwood, New Castle, Wilkesboro, Lewisburg, Bland, Stuart, White Sulphur Springs, Union, Pulaski, Buena Vista, Pearisburg, Bedford, Hix, Tazewell, Fincastle, Marion, Blacksburg, Duo, and Covington 828 PM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ VFJ
892 WWUS71 KRNK 110849 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 449 AM EDT Mon Mar 11 2024 NCZ001-002-018-VAZ015>017-022-111600- /O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Roanoke, Sparta, Troutdale, Boone, West Jefferson, Whitetop, Volney, Galax, Salem, Independence, and Floyd 449 AM EDT Mon Mar 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke Counties. * WHEN...Until noon EDT today. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 111600- /O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of New Castle, Hot Springs, Blacksburg, Bluefield, Union, Lewisburg, Buena Vista, Hix, Flat Top, Pearisburg, Stuart, Clifton Forge, Rocky Mount, Hinton, Duo, Amherst, Lexington, Radford, White Sulphur Springs, Quinwood, Pulaski, Bedford, Marion, Covington, Rainelle, Tazewell, Wilkesboro, Bland, Dobson, Wytheville, Fincastle, and Alderson 449 AM EDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
042 WWUS71 KRNK 111558 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1158 AM EDT Mon Mar 11 2024 NCZ001-002-018-VAZ015>017-022-111700- /O.EXP.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Galax, Salem, Roanoke, Sparta, Independence, Floyd, Boone, Whitetop, Volney, Troutdale, and West Jefferson 1158 AM EDT Mon Mar 11 2024 ...HIGH WIND WARNING WILL EXPIRE AT NOON EDT TODAY... Winds speeds have subsiding this morning, therefore the High Wind Warning will be allowed to expire at noon. $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 111700- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Dobson, Rocky Mount, Flat Top, Marion, Lexington, Tazewell, Buena Vista, Blacksburg, Lewisburg, Wilkesboro, Pearisburg, Covington, Union, Bedford, Quinwood, Amherst, Fincastle, Wytheville, White Sulphur Springs, Stuart, Duo, New Castle, Alderson, Bluefield, Radford, Bland, Pulaski, Hinton, Hix, Rainelle, Hot Springs, and Clifton Forge 1158 AM EDT Mon Mar 11 2024 ...WIND ADVISORY WILL EXPIRE AT NOON EDT TODAY... Winds speeds have subsiding this morning, therefore the Wind Advisory will be allowed to expire at noon. $$ RS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Mar 9, 7:30 PM EST, 6 hours 16 minutes earlier.
Area forecast discussion, Mar 9, 7:30 PM EST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
730 PM EST Sat Mar 9 2024
.SYNOPSIS...
A cold front passes through the region tonight. Behind the
front, very gusty winds are expected Sunday into Monday. Cold
air and a few upslope snow showers are forecast for the
mountains. Dry conditions are expected Monday through Wednesday
under high pressure with warmer weather returning.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 715 PM EST Saturday...
Key Messages:
1. A cold front crosses the area tonight.
2. Strong gusty winds a colder air arrive for Sunday.
Surface cold front is crossing the mountains. As of 700PM front
was oriented N-S along a PIT-BKW-ATL line. It was moving east
and pass LWB/BLF/TNB within the hour and then to along the Blue
Ridge by 10PM. It should be noticeable, associated with a NW
surge of wind. Remnant cold wedge on the east side of the
mountains will hold until front mixes it out after 1000PM.
For the overnight, winds will quickly transition from the
east/south to the northwest and become rather gusty by midnight.
Winds increase throughout Sunday, gusting into the 50mph range
at times along the ridges and in the 20 to 30mph range at lower
elevations. Colder air also arrives behind the front and
temperatures tonight fall into the upper 20s and low 30s for the
mountains and upper 30s in the east. Strong winds and chilly
temperatures will produce wind chills into the teens and 20s
throughout much Sunday.
Rain showers in the western mountains will transition to snow
showers as tonight progresses. Could have some heavier embedded
squalls at times and some snow squalls could reach into the I-81
corridor Sunday morning. Little to no accumulations are expected
outside of Western Greenbrier where 1 to 2 inches will be possible.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 115 PM EST Saturday...
Key Messages:
1) A Wind Advisory will remain in effect through Monday morning
along and west of the Blue Ridge.
2) Blustery conditions with wind chill readings in the teens to
lower 20s Monday morning.
3) Dry and warmer Monday afternoon into Tuesday.
Low pressure will move off the New England coast, meanwhile high
pressure tracks over the Tennessee Valley. A tight pressure gradient
between these two systems will form over the mountains Sunday night.
Modest pressure rises and a 50-60 kts cross-barrier low level jet
will bring windy conditions to the area, especially along either
side of the Blue Ridge. Momentum transfer would have gusts around 40-
45kts with a few peak gusts to 50 kts along ridgetops from Boone NC
to Hot Springs VA and northward. We already have a Wind Advisory in
place. On-the-fence with upgrading to a High Warning for counties
along the Blue Ridge as this is a nighttime event with less mixing.
Strongest winds will occur in the evening south of Roanoke and in
the early morning hours north. High pressure will build over the
region with winds subsiding Monday afternoon.
For the Monday morning commute, temperatures will be in the 20s with
wind chill readings in the teens across most of the mountains to
single digits for elevations above 3500 feet. In the foothills and
piedmont, temperatures will run in the lower 30s with wind chill
values in the low to mid 20s.
Dry high pressure and abundant sunshine will help warm temperatures
into the mid 40s to mid 50s Monday afternoon. Temperatures will trend
warmer on Tuesday with highs in the upper 50s to lower 60s west of
the Blue Ridge and mid and upper 60s east.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 130 PM EST Saturday...
Key Messages:
1) Confidence is high for dry weather and above normal temperatures
during the middle of the week.
2) Rain chances return by Friday.
High pressure will linger into Wednesday, but will see high clouds
increase as a dry upper level disturbance passes overhead. The next
chance for rain may come Friday and Friday night as a cold front
rolls through the region. Models are not phasing the northern and
southern stream, therefore we are looking at a light rain
event...one to two tenth of an inch. High pressure should return on
Saturday, that is if the front sinks south into the Carolinas. If
not, a disturbance along the front will bring another round of rain
Saturday afternoon/night.
The warmest day for the week will be Thursday with highs in the
upper 60s to low 70s across the mountains and mid to upper 70s east.
Temperatures will remain warmer than normal into next weekend
despite the passing of a cold front on Friday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EST Saturday...
Poor flying conditions still remain in place areawide this
evening. IFR/LIFR is the general consensus due to cigs below
1kft. Visibility is improving and with passage of a cold front,
cigs will also improve. Cold front will cross LWB/BLF by 01Z/8PM
then through BCB/ROA between 02-03Z/9-10PM, then through LYH/DAN
by 04Z/Midnight.
Although the front will clear out the stratus/fog/drizzle,
winds will become very gusty behind the front. Northwest winds
increase late tonight and especially through tomorrow morning.
Gusts will exceed 30kts at times and perhaps a gust to 40kt at
ROA/BLF.
MVFR to occasionally IFR will remain in the western mountains
from TNB/BLF/LWB with northwest flow clouds and snow showers.
These snow showers could briefly reduce vsby below 2SM.
Elsewhere, should begin to see improvement back to VFR through
late morning...and even greater improvement Sunday afternoon.
Winds are expected to remain gusty through Sunday Night.
.EXTENDED AVIATION OUTLOOK...
Conditions improve through Sunday and most locations should
return back to VFR Sunday night. Very gusty winds will continue
into Monday.
High pressure with dry VFR conditions are expected Monday
through Thursday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 AM Sunday to noon EST Monday for VAZ007-
009>020-022>024.
NC...Wind Advisory from 6 AM Sunday to noon EST Monday for NCZ001-
002-018.
WV...Wind Advisory from 6 AM Sunday to noon EST Monday for
WVZ042>044-507-508.
&&
SYNOPSIS...BMG
NEAR TERM...BMG/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PMHazardous weather outlook, Mar 9, 2:10 PM EST, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 210 PM EST Sat Mar 9 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-101915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 210 PM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO NOON EDT MONDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-101915- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 210 PM EST Sat Mar 9 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
Nearby
High Wind Warnings in Virginia, 2024High Wind Warnings in North Carolina, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.